Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 77, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 20, 2018, 7:15 AM CDT for Bolivar County, Washington County, Mississippi; Chicot County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 7:15 AM CDT (12:15 UTC)
- Expired
- Aug 20, 2018, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chicot County, AR, Bolivar County, MS, Washington County, MS
The radar
The Little Rock radar (KLZK), 176 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:16 AM CDT | FLASH FLOOD | 2 Nnw Greenville, MS | 1-3 INCHES OF WATER IN THE GREENVILLE COURTHOUSE PARKING LOT. |
| Aug 20, 8:28 AM CDT | FLASH FLOOD | 2 Nnw Greenville, MS | NUMEROUS STREETS ARE FLOODED IN DOWNTOWN GREENVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WGUS54 KJAN 201215
FFWJAN
ARC017-MSC011-151-201515-
/O.NEW.KJAN.FF.W.0077.180820T1215Z-180820T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
715 AM CDT MON AUG 20 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Chicot County in southeastern Arkansas...
Northern Washington County in northwestern Mississippi...
Southwestern Bolivar County in northwestern Mississippi...
* Until 1015 AM CDT.
* At 714 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenville, Leland, Lake Village, Dermott, Shaw, Scott, Metcalfe,
Tribbett, Lamont, Mcmillan Corner and Winterville.
Additional rainfall amounts of two to three are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3363 9077 3334 9077 3324 9146 3356 9145
3356 9135 3353 9135 3353 9133 3352 9132
3352 9125 3356 9124 3359 9114 3360 9113
3363 9114
$$
GRG1 follow-up statement
391
WGUS74 KJAN 201333
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
833 AM CDT MON AUG 20 2018
ARC017-MSC011-151-201515-
/O.CON.KJAN.FF.W.0077.000000T0000Z-180820T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Washington MS-Bolivar MS-
833 AM CDT MON AUG 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
NORTHERN CHICOT...NORTHERN WASHINGTON AND SOUTHWESTERN BOLIVAR
COUNTIES...
At 833 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
Greenville, Leland, Lake Village, Dermott, Shaw, Scott, Metcalfe,
Tribbett, Lamont, Mcmillan Corner and Winterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3363 9077 3334 9077 3324 9146 3356 9145
3356 9135 3353 9135 3353 9133 3352 9132
3352 9125 3356 9124 3359 9114 3360 9113
3363 9114
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:20 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 20, 6:20 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Jackson MS 620 AM CDT Mon Aug 20 2018 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: Today won't be a good day for flying as showers and storms will move through the region. A line of storms is already entering the Delta and should affect TAF sites there this morning. Additional storms will develop late this morning, and through the afternoon into the evening. These will produce reduced flight categories through the day into the MVFR to IFR range thanks to reduced vis and ceilings. Winds will also be gusty with storms. Outside of storms, VFR conditions should occur. A front will come through later tonight, which will help conditions return to VFR. /28/ && .DISCUSSION... Today and tonight... Active weather will continue today as a stronger, more organized weather system will push through the Mid Mississippi Valley region. As this occurs, it will drop a cold front south toward the ArkLaMiss. Showers and storms will develop ahead of this front by late this morning into early this afternoon and, with continued ample moisture in place as characterized by PW values in excess of two inches, this will bring the potential for additional heavy rainfall. Given the wet antecedent conditions and potential for efficient rainfall, additional flash flooding is possible today. That being said, will continue the mention of this in the limited risk graphic and HWO. CAM guidance suggests that showers and storms will develop across the eastern part of the forecast area late this morning. This activity is not expected to be severe. However, as the front starts to move into the region, there could be a few strong to severe storms. The main limiting factor will be the lack of colder temperatures aloft, which limits how steep the lapse rates will be. Models continue to show rather meager lapse rates and vertical totals. However, given the more organized nature of the system and the fact there is some low to mid level shear present, this will bring potential for a few severe storms, especially in the northwest portion of the forecast area. In this region, we have kept the marginal risk for severe storms with gusty winds being the primary threat. It is possible that more of the Delta could be under a slight risk with later updates. The upper trough will swing across the region Monday night, bringing with it the aforementioned cold front. This will start to usher in a drier airmass into the region, which will result in some cooler/more pleasant weather for a few days this week. Until then, highs today should remain in the upper 80s and lower 90s and lows tonight will once again be in the 70s. With dewpoints remaining in the 70s, it will continue to feel muggy today. /28/ Tuesday through the weekend... By Tuesday morning, a cold front will be draped across ArkLaMiss with some showers and a few thunderstorms out ahead of it. Some convective storms will fire ahead of and along the front as it continues to trek southward through the region. A few strong storms are possible in southern zones as the atmosphere will have a little more time to destabilize ahead of the front. The front should be clear of the ArkLaMiss by Tuesday evening. Northerly flow behind the front will help to bring a cooler, drier airmass into the ArkLaMiss. Pleasant weather for mid/late August standards will prevail through the rest of the work week as the dry airmass remains over the region. Highs on Wednesday and Thursday will remain a few degrees below average with dewpoints remaining in the mid to upper 60s. Early morning low temperatures will fall into the mid to upper 60s across the region. Temperatures and moisture values will begin to increase once again as we get closer to the weekend and the broad high over us begins to shift east of the region. && .PRELIMINARY POINT TEMPS/POPS... Jackson 90 73 91 69 / 51 45 24 9 Meridian 89 74 91 69 / 56 32 42 13 Vicksburg 93 72 91 68 / 53 58 18 7 Hattiesburg 88 74 91 71 / 61 23 55 17 Natchez 90 73 91 69 / 53 49 27 9 Greenville 89 70 88 67 / 60 55 11 4 Greenwood 90 71 88 67 / 58 59 13 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 321 AM CDT Mon Aug 20 2018 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>045-047-048-050- 210830- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Warren-Hinds-Scott- 321 AM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop today. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms will be possible this afternoon into tonight as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. LAZ024>026-MSZ046-049-051>066-072>074-210830- Catahoula-Tensas-Concordia-Kemper-Rankin-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 321 AM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop today. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:26 AM CDT | Flash Flood Warning | JAN | Bolivar, Sunflower | 3 hr |
| Aug 20, 2:44 PM CDT | Special Weather Statement | JAN | Smith | 61 min |
| Aug 20, 3:46 PM CDT | Special Weather Statement | JAN | Bolivar | 44 min |
| Aug 20, 4:24 PM CDT | Special Weather Statement | JAN | Bolivar | 51 min |
| Aug 20, 4:59 PM CDT | Special Weather Statement | JAN | Sunflower | 46 min |
| Aug 20, 5:07 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 38 min |
| Aug 20, 5:26 PM CDT | Special Weather Statement | JAN | Leflore | 34 min |
| Aug 20, 5:30 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 45 min |
| Aug 20, 6:12 PM CDT | Special Weather Statement | JAN | Grenada | 63 min |
| Aug 20, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Sunflower, Washington | 63 min |
| Aug 20, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 55 min |
| Aug 20, 6:42 PM CDT | Special Weather Statement | JAN | Sunflower | 33 min |
| Aug 20, 3:43 PM CDT | Special Weather Statement | JAN | Chicot | 62 min |
| Aug 20, 5:03 PM CDT | Special Weather Statement | JAN | Ashley | 42 min |
| Aug 20, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 49 min |
| Aug 20, 5:56 PM CDT | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 64 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.